Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 141, NWS Midland/Odessa, TX

October 13, 2005Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 8:04 AM CDT for Reagan County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2005, 8:04 AM CDT (13:04 UTC)
Expired
Oct 13, 2005, 11:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 9:15 AM CDTFLASH FLOODTexon, TX6-8 INCHES OF WATER RUNNING OVER HIGHWAY 67 IN TEXON
Oct 13, 9:30 AM CDTFLASH FLOOD26 N Big Lake, TXWATER ONE AND ONE HALF FEET DEEP ON COUNTY ROAD 2600 NEAR HIGHWAY 33 AT RAILROAD CROSSING AND NEARLY OVER BRIDGE AT INDIAN CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 131311
FFWMAF
TXC383-131600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 1100 AM CDT

* AT 805 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER COVERING 
  PORTIONS OF FARM TO MARKET 1675 NEAR TEXON. AT 809 AM CDT...
  NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LARGE AREA OF 
  THUNDERSTORMS MOVING NORTHEAST AT 15 MPH OVER REAGAN COUNTY.  
  DOPPLER RADAR RAINFALL ESTIMATES INDICATED OVER 3 INCHES OF RAIN 
  HAVE FALLEN ALONG HIGHWAY 137 NEAR STILES...AND ALONG HIGHWAY 67 
  AROUND TEXON.      

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10174 3114 10133 3159 10133 3159 10174

$$
3 follow-up statements
000 
WGUS74 KMAF 131440
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT THU OCT 13 2005

TXC383-131600-
REAGAN-
930 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
REAGAN COUNTY...

AT 915 AM CDT...THE PUBLIC REPORTED OVER ONE HALF FOOT OF WATER 
RUNNING OVER HIGHWAY 67 IN TEXON. AT 930 AM CDT...A SPOTTER 
REPORTED WATER ONE AND ONE HALF FEET DEEP ON COUNTY ROAD 2600 
NEAR HIGHWAY 33 IN NORTHEASTERN REAGAN COUNTY. THE SPOTTER ALSO 
REPORTED WATER IN INDIAN CREEK WAS NEARLY RUNNING OVER A BRIDGE
ON COUNTY ROAD 2600 NEAR HIGHWAY 33.

AT 934 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER MOST OF REAGAN 
COUNTY. THESE SHOWERS AND STORMS WERE PRODUCING WIDESPREAD 
RAINFALL RATES OF ONE INCH PER HOUR OVER SOUTHEASTERN REAGAN 
COUNTY...WITH ISOLATED AMOUNTS NEAR 2 INCHES PER HOUR. THE 
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10174 3114 10133 3159 10133 3159 10174

$$
000 
WGUS74 KMAF 131519
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 AM CDT THU OCT 13 2005

TXC383-131600-
REAGAN-
1013 AM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
REAGAN COUNTY...

AT 1005 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED OVER 
ONE FOOT OF WATER RUNNING OVER HIGHWAY 137 IN SEVERAL DIFFERENT 
LOCATIONS BETWEEN STILES AND HIGHWAY 33 IN CENTRAL REAGAN COUNTY.

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE NORTHEAST AT 15 
MPH OVER MOST OF REAGAN COUNTY. RAINFALL RATES WERE NEAR ONE 
INCH PER HOUR OVER SOUTHEASTERN REAGAN COUNTY...WITH NEAR ONE 
HALF INCH AMOUNTS WIDESPREAD ACROSS THE COUNTY. THIS ADDITIONAL 
RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING.    

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10174 3114 10133 3159 10133 3159 10174

$$
000 
WGUS74 KMAF 131559
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1058 AM CDT THU OCT 13 2005

TXC383-131604-
REAGAN-
1058 AM CDT THU OCT 13 2005

...THE FLASH FLOOD WARNING FOR REAGAN COUNTY WILL EXPIRE AT 1100
AM CDT...

AT 1050 AM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED 
THAT WATER WAS RECEDING ALONG HIGHWAY 137 AND THERE WERE NO 
OTHER FLOODING PROBLEMS IN THE COUNTY. AT 1053 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY 
RAIN WAS MOVING OUT OF REAGAN COUNTY. THEREFORE...THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.  

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3113 10174 3114 10133 3159 10133 3159 10174

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:15 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 13, 3:15 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT THU OCT 13 2005

WITH STRONG TO SEVERE STORMS CURRENTLY MOVING UP ACROSS THE RIO
GRANDE AND INTO AREA WILL HAVE TO KEEP DISCUSSION SHORT.  EXPECT
THUNDERSTORMS TO MOVE/EXPAND UP ACROSS THE TRANS PECOS AND PERMIAN
BASIN OVER THE NEXT FEW HOURS. HAVE HAD ONE SEVERE STORM BUT STILL
EXPECT FLASH FLOODING TO BE MAIN THREAT. CURRENTLY HAVE A FLASH
FLOOD WATCH IN EFFECT FOR MOST OF THE AREA... WILL EXPAND IT SOUTH
TO COVER PRESIDIO... BREWSTER... AND TERRELL COUNTIES... AND WEST
TO COVER CULBERSON AND THE GUADALUPE MOUNTAINS. EXPECT MOST OF THE
RAIN TO BE DURING THE DAY WITH DECREASING CHANCES TONIGHT. CURRENT
ZONES/GRIDS HAVE STORMY AND COOL DAY WELL COVERED SO NOT PLANNING
MANY CHANGES.

AS FAR AS REST OF FORECAST MODELS SEEM IN AGREEMENT WITH CUTTING OFF
THE UPPER LOW THAT IS CURRENTLY PRODUCING THE PRECIP AND HAVING IT
RETROGRADE AROUND THE ARIZONA AREA INTO THE WEEKEND AS A STRONGER
CLOSED LOW MOVES ONTO THE WEST COAST.  IN THE MEAN TIME AN UPPER
RIDGE BUILDS ACROSS THE CENTRAL PLAINS STATES WITH WARMING WEATHER
EXPECTED.  THIS SECOND LOW SLOWLY MEANDERS ACROSS THE SOUTHWEST U.S.
INTO NEXT WEEK NOT MOVING EAST OF THE FOUR CORNERS UNTIL WEDNESDAY
AND THEN LIFTING NORTH ACROSS THE PANHANDLE ON THURSDAY.

THURSDAYS RAIN WILL LINGER INTO FRIDAY WITH MODELS CONTINUING TO
DEVELOP PRECIP INTO THE AFTERNOON.  SOUTHWEST CWA LOOKS TO HAVE BEST
SHOT AT ADDITIONAL PRECIP BUT NOTHING AS WIDESPREAD OR HEAVY AS
TODAY. AS FAR AS TEMPS SHOULD HAVE A SLOW RECOVERY BEGINNING
FRIDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK AS UPPER RIDGE
DOMINATES THE CENTRAL PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  55  74  56 /  80  30  30  10
CARLSBAD NM                67  52  73  53 /  80  40  40  20
DRYDEN TX                  73  59  73  59 /  80  50  40  20
FORT STOCKTON TX           67  55  71  57 /  90  50  40  20
GUADALUPE PASS TX          61  48  67  53 /  80  40  40  20
HOBBS NM                   68  52  72  53 /  70  30  40  20
MARFA TX                   67  48  68  47 /  90  50  40  20
MIDLAND INTL AIRPORT TX    68  55  73  57 /  90  40  30  10
ODESSA TX                  67  55  73  56 / 100  40  30  10
WINK TX                    70  56  75  53 / 100  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72
Hazardous weather outlook, Oct 13, 4:23 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU OCT 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
423 AM CDT THU OCT 13 2005 /323 AM MDT THU OCT 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY INTO TONIGHT.  THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF THE AREA TODAY.  WHILE THE SEVERE THREAT IS ONLY
MARGINAL... A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED PARTIES SHOULD KEEP INFORMED OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:20 AM CDTSevere Thunderstorm WarningMAFPresidio55 min
Oct 13, 2:27 AM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Oct 13, 3:26 AM CDTFlash Flood WarningMAFReeves3 hr
Oct 13, 5:50 AM CDTFlash Flood WarningMAFEctor3 hr
Oct 13, 6:49 AM CDTFlash Flood WarningMAFMidland3 hr
Oct 13, 8:43 AM CDTFlash Flood WarningMAFEctor2 hr
Oct 13, 10:55 AM CDTFlash Flood WarningMAFReeves4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.